Texas, 2001

Hail and Damaging Wind in Texas, May 2, 2001

May 2, 2001 · NWS MAF · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 1:05 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 2, 1:05 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT WED MAY 2 2001

MID AND HIGH LEVEL MOISTURE CONTINUES TO INCREASE OVER WESTERN CWA
IN ADVANCE OF APPROACHING UPPER LOW.  18Z SURFACE ANALYSIS SHOWS A
WEAK SURFACE TROUGH /DRYLINE/ CURRENTLY BISECTS CWA WITH A COLD
FRONT ON A KCVN-KGAG-KSLN LINE.

NO MAJOR INITIALIZATION PROBLEMS WITH 12Z MODEL RUNS...HOWEVER LOW
LEVEL FEATURES REMAIN IN QUESTION BETWEEN ETA AND AVN.  AGREE WITH
NATIONAL MODEL DISCUSSION THAT AVN HAS SHOWN BEST CONSISTENCY WITH
DEVELOPING FOUR CORNERS UPPER LOW...AND THE ETA HAS BACKED OFF WITH
THE SOUTHERN EXTENT OF COLD FRONT PLUNGING DOWN FRONT RANGE.

UPPER LOW TO REMAIN OVER SOUTHWEST U.S. THROUGH THE NEAR TERM.  HIGH
AND MID LEVEL SUBTROPICAL MOISTURE WILL CONTINUE TO INCREASE OVER THE
AREA AS SOUTHWESTERLY UPPER LEVEL FLOW BECOMES DOMINATE.  EMBEDDED
SHORTWAVE TROUGHS IN THE SUBTROPICAL FEED...ALONG WITH SHORTWAVE
TROUGHS EJECTING FROM FOUR CORNERS LOW...WILL BEGIN AFFECTING THE
AREA LATE TOMORROW.  FORECASTING THE TIMING AND STRENGTH OF THESE
FEATURES IS DIFFICULT AND LENDS TO FORECAST UNCERTAINTIES.
AFOREMENTIONED COLD FRONT WOULD PROVIDE A NICE LOW LEVEL FOCUS...
HOWEVER THINK THAT IT/S EFFECTS WILL BE SHORT LIVED THURSDAY
MORNING AS SURFACE LOW DEEPENS IN CENTRAL NEW MEXICO IN RESPONSE TO
DEVELOPING UPPER LOW...THEREBY FORCING SURFACE FRONT NORTHWARD AND
OUT OF CWA BY THURSDAY AFTERNOON.  WILL NOT GO AS HIGH AS GUIDANCE
SUGGESTS WITH POPS AS AMOUNT OF SIGNIFICANT LOW LEVEL MOISTURE AND
LACK OF SURFACE BOUNDARY RAISE CONCERNS.  TEMPS SHOULD COOL THROUGH
FRIDAY AS THICKNESS LOWER AND AS MID AND HIGH LEVEL CLOUD COVER
INCREASES.

MOST OF THE EXTENDED LOOKS DRY AS UPPER LOW FINALLY SHIFTS INTO
CENTRAL PLAINS BY SATURDAY WITH RIDGING IN ITS WAKE.  MRF
ADVERTISES COLD FRONT BY MID WEEK.  HAVE TRENDED TEMPS
DOWN SLIGHTLY...BUT HAVE CHOSEN NOT TO INCLUDE POPS JUST YET.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  62/85/60/81    0233
LSA  59/83/58/79    0233
E41  62/86/61/81    0233
6R6  64/90/62/86    0233
MRF  52/83/54/77    -223
CNM  59/88/56/84    0022

.MAF...
TX...NONE.
NM...NONE.

JBM

In the hours before

Special weather statement, May 2, 1:20 PM CST, 2 hours 2 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT WED MAY 2 2001

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHWESTERN U.S. TONIGHT...BUT THIS SYSTEM WILL NOT
INFLUENCE THE WEATHER EXTENSIVELY ACROSS SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO.  MOISTURE LEVELS ACROSS THE REGION ARE
MARGINAL FOR THE DEVELOPMENT OF PRECIPITATION...AND THE MOST
LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE
MOUNTAINOUS AREAS.

.THREATS...

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS
REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED.
Special weather statement, May 2, 2:45 PM CST, 37 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT WED MAY 2 2001

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CONTINUE TO DEVELOP
ACROSS THE SOUTHWESTERN U.S. TONIGHT.  MOISTURE LEVELS ACROSS THE
REGION ARE MARGINAL FOR THE DEVELOPMENT OF WIDESPREAD
PRECIPITATION...ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE
IN SOME AREAS.

.THREATS...

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINOUS
REGIONS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT...
IN ADDITION TO THE TRANS-PECOS AND PORTIONS OF THE PERMIAN BASIN.

SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...BUT SOME
STORMS COULD PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...BLOWING
DUST...AND SMALL HAIL.

The radar

The Midland/Odessa radar (KMAF), 45 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ector

When
May 2, 3:22 PM CST
Where
Ector County, Penwell
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
31.733, -102.600

The cooperative observer reported strong winds as a result of a collapsing thunderstorm.

Hail, Ector

When
May 2, 3:55 PM CST
Where
Ector County, Odessa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.850, -102.367

Hail was reported by the general public at the intersection of Interstate 20 and U.S. Highway 385.

Hail, Midland

When
May 2, 4:26 PM CST
Where
Midland County, Midland Arpt
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
31.933, -102.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245194, 5245195, 5245196.